Sometimes, dogs can eat things that they are not supposed to eat. One example of this is a medication that their owners have left lying around the home. Similarly, a dog can sometimes ingest a medication because their owners have given it to them believing that it will have the same effect on a dog that it has on a human. One of the most common examples is ibuprofen. Owners either leave this lying around as they do not understand the potential harm it can cause, or they give it to their dog when it is in pain believing that it will offer the same pain relief as for humans and will not cause side effects. However, this is not the case and it is important that dog owners are fully aware of the dangers. Here is an overview of the potential dangers of giving a dog ibuprofen, and what a dog owner should do if their dog accidentally ingests this medication.
Why is Ibuprofen Dangerous for Dogs?
Ibuprofen is a type of nonsteroidal anti-inflammatory drug, known as an NSAID, that is fast-acting. According to Dogster, dogs have a different and faster metabolism to humans, so the drugs are very quickly absorbed into the bloodstream. NSAIDs reduce the production of COX enzymes, which a dog needs to regulate its own natural inflammation control. Furthermore, these enzymes protect the lining of the stomach that prevents a dog’s digestive acids from wearing away the lining of the stomach. Another reason that ibuprofen is so dangerous for dogs is that they usually contain a sweet outer coating. This stops them from tasting unpleasant to dogs, so there is a risk that the dog can digest a large quantity of the tablets. This can then lead to an overdose with very serious repercussions.
What Are the Symptoms of a Dog Taking Ibuprofen?
As dogs are not supposed to take Ibuprofen, it can cause a wide range of symptoms. Which of these symptoms they experience and the severity of the symptoms can depend on how many ibuprofen they have ingested. It can also depend on other factors, such as the dog’s general health, if the dog has eaten food, and the age of the dog. According to Pet MD, some of the symptoms they may experience include:
- Blood in vomit
- Blood in feces
- Lack of appetite
- Weight loss
- Increased thirst
- Stomach perforations and ulcers
- Either increased or decreased urination
- Lack of coordination
It is important to note that the worst-case scenario is that ibuprofen toxicity can lead to the death of your dog.
What Should You Do If Your Dog Ingests Ibuprofen?
You should never give your dog ibuprofen as it is intended for humans. If your dog is in pain, you should visit your veterinarian for them to prescribe the most appropriate medication for your pet at a dosage that is right for the size and age of your dog. In the case of your dog accidentally ingesting ibuprofen, you should contact your veterinarian immediately for advice. Contacting the vet as soon as possible can make the difference between life and death in this situation. It is likely that they will ask you to bring your dog to their surgery for examination and treatment straight away.
What About the Diagnosis and Treatment of Ibuprofen Toxicity?
Unfortunately, there is no specific antidote for ibuprofen toxicity and ibuprofen is absorbed very quickly into the bloodstream, says Vet Street. It is usually diagnosed after the owner has seen their dog eating the ibuprofen or realized that their medication is missing. Any symptoms will confirm this diagnosis. If the dog is taken to the veterinarian quickly, it is possible that the veterinarian can administer one of two treatments. The first is to induce vomiting before the ibuprofen is fully absorbed. This is not something that you should try to do yourself at home. Second, they may administer a liquid solution that contains charcoal that absorbs the ibuprofen and prevents it from doing harm.
These treatments will only work if the ibuprofen is still in the stomach and has not been absorbed. If they have been partially absorbed, your dog may still suffer some symptoms even if vomiting is induced or they are given the charcoal solution. In cases where treatment is not sought quickly enough and the ibuprofen has already been absorbed, it is possible that your dog will be admitted by the veterinarian for observation. During their stay in the animal hospital, the staff will monitor your dog’s vital signs, urine output, and blood values. Any symptoms that your dog is experiencing will be treated individually when possible. This may mean that your dog is given various medications to tackle each issue, and they may also be put on fluids. If the ibuprofen toxicity is recognized fast enough, it is likely that your dog will make a full recovery. However, if a large amount was ingested or the ibuprofen toxicity was not recognized until several hours after the ingestion of the drugs occurred, it is possible that it could lead to the death of the dog.
Dogs and Ibuprofen – The Bottom Line
Ibuprofen is a medication intended for humans that you should never give to your dog. Instead of having the positive effects that it has for you when you are in pain, it can cause your dog to suffer some very serious symptoms. If you suspect that your dog has eaten ibuprofen, then you should always contact your veterinarian immediately for advice. Prompt action means that there is the possibility of your veterinarian inducing vomiting or giving a charcoal solution. Unfortunately, if the ibuprofen has already been absorbed, your dog may need hospitalization for observation and treatment for the symptoms. The outcome usually depends on the amount of ibuprofen swallowed, and severe ibuprofen toxicity may ultimately lead to the death of a dog.